The Effects of Taking Too Much Thyroid Hormone Replacement

Drug
Photography by ZhangXun / Getty Images

Generally, thyroid hormone replacement drugs is the term used to describe levothyroxine drugs like Synthroid or Levoxyl, a T3 drug like Cytomel, or natural desiccated thyroid drugs like Armour or Nature-throid. They are prescribed when you are hypothyroid due to disease, surgery or radioactive iodine treatment. These drugs are considered safe and have few side effects. The most common "risk" or "side effects" of these drugs, however, are symptoms due to overmedication.

Many doctors will attempt to use your thyroid blood test results to assess whether you are getting too much medicine. In some cases, if your TSH level is at the lower end of the reference range, or below the low-end of normal (i.e. below 0.3 to 0.5), you have have symptoms of overmedication. Some doctors also monitor T4 and T3 levels—being at the high end of the reference range, or above the range, may also point to overmedication.

Some practitioners also check to see if you have an elevated pulse rate. Your pulse may be very sensitive to thyroid medication dosage, so it can be a key way to determine if you are overmedicated.

Signs and Symptoms

When you are hypothyroid due to thyroid disease, surgical removal of your thyroid gland, or after radioactive iodine (RAI) treatment, and taking thyroid medication, you are at risk of being overmedicated.

Your signs and symptoms may vary, but the common signs of overmedication on your thyroid hormone replacement medication are similar to the symptoms of hyperthyroidism, and can include:

  • Elevated pulse and blood pressure
  • Anxiety, nervous energy, tremors, feeling jittery
  • Shaking hands, tremors
  • Feeling irritable, overemotional, aggressive, erratic, you're easily startled
  • Difficulty concentrating, your mind is always racing, you can't shut off thoughts
  • Difficulty sleeping, insomnia
  • Fatigue, exhaustion
  • Perspiring, you feel overheated, including when others are cold
  • Diarrhea or loose bowels
  • Heart palpitations, you feel like your heart is skipping a beat or racing
  • Depression
  • Weight loss with no change to your diet/exercise, or sometimes, paradoxically, weight gain
  • Increase in food intake, with no weight gain
  • Craving and/or eating more carbohydrates (bread, rice, pasta, sweets, fruits, sugary foods, etc.)
  • Unusual hunger pangs
  • Excessive thirst
  • Loss of appetite
  • Diarrhea, or frequent bowel movements
  • Hair loss
  • Changes to menstrual period (lighter, less frequent)
  • Enlarged, sensitive or tender neck
  • Dizziness, breathlessness
  • Achy or weak muscles and joints
  • Eyes are enlarging or looking "bug-eyed"
  • Dry, gritty, irritated, red eyes
  • Headache in eye area, pain behind the eyes

Sometimes, it's hard to recognize the signs of overmedication. You might assume that if you are overmedicated, you should feel the opposite of your symptoms when hypothyroid; and that taking too much medication will make you feel energetic, or that you'll lose weight and feel great. So, when you start to feel even more exhausted than usual, or achy and almost flu-like, or you even start gaining weight despite feeling jittery and anxious, you may not suspect that you are actually overmedicated.

You might even go to the doctor to get tested, certain that you are hypothyroid and will need an increased dosage, only to discover that the symptoms you're experiencing are actually due to overmedication.

Becoming Overmedicated

There are a number of ways you can become overmedicated.

  • The dosage of thyroid hormone replacement that your doctor prescribed may be too high for you. Sometimes, doctors overestimate the dosage you will require to return to normal status and resolve symptoms.
  • You may get the wrong dosage of medication, or incorrect prescribing instructions. Pay particular attention to symptoms that develop after a recent pharmacy refill. Your pharmacist may have made a mistake in your medicine dosage, or in dosing instructions.
  • If you are taking generic levothyroxine (which many doctors do not recommend), you may have gotten a more potent batch on your last refill. Even the slight change of potency from one refill to the next, particularly when refills come from different manufacturers of generic levothyroxine, can be enough to push you into hyperthyroidism.
  • You may have started taking an over-the-counter supplement that includes animal thyroid. Pay particular attention to "thyroid support," energy support and diet aids that include ingredients like "thyroid glandulars," "adrenal glandulars" or "bovine glandulars." These glandular supplements may contain actual thyroid hormone, and cause you to be overmedicated. 
  • You may be taking over-the-counter supplements that contain iodine, bladderwrack (fucus vesiculosus), kelp, bugleweed, Irish moss or seaweed. Too much iodine can aggravate your thyroid, and trigger hyperthyroidism. 
  • You may have recently changed your diet, affecting your absorption of thyroid hormone medication. For example, if you were eating high-fiber, and cut back on your fiber intake, you may be absorbing higher levels of thyroid medication. Be sure to take your thyroid medication properly.
  • You may have recently stopped supplementing with iron or calcium, or taking a drug that contains estrogen, such as hormone replacement or contraceptive pills. Since these substances can interfere with thyroid hormone absorption, when you stop taking them, the amount of thyroid available for absorption may increase, causing you to be overmedicated.
  • If you've just lost a substantial amount of weight, but haven't changed your thyroid dosage, you may be getting too much medication.
  • If you've just had a baby, the increased need for thyroid hormone during pregnancy drops, and the amount of thyroid hormone replacement you needed during pregnancy can become too high for the postpartum period, causing hyperthyroidism.
  • If you've just had a baby, post-partum thyroid fluctuations may cause your thyroid to over-function periodically, so the thyroid's own hormone production, when added to your thyroid hormone replacement, is temporarily causing hyperthyroidism.
  • If you have Hashimoto's disease, you may be in a period of fluctuation where the thyroid is overfunctioning and your thyroid's own hormone production, when added to your thyroid hormone replacement, is temporarily causing hyperthyroidism.

A Word From Very​well

The good news is that there is a straightforward solution to overmedication: cut back your dosage of thyroid hormone medication and eliminate any suspect supplements, such as iodine or glandulars. Your doctor should run periodic thyroid tests ​and adjust your dosage as needed until your thyroid levels return to more normal levels, and your symptoms of overmedication are eliminated.

Source:

Garber, J, Cobin, R, Gharib, H, et. al. "Clinical Practice Guidelines for Hypothyroidism in Adults: Cosponsored by the American Association of Clinical Endocrinologists and the American Thyroid Association." Endocrine Practice. Vol 18 No. 6 November/December 2012.

Continue Reading